Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 249, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 1, 2003, 5:28 PM CDT for Webster County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 5:28 PM CDT (22:28 UTC)
- Expired
- May 1, 2003, 6:25 PM CDT
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Webster County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS54 KJAN 012228 SVRJAN MSC155-012325- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 527 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 625 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MANTEE MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL WEBSTER COUNTY HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3373 8903 3358 8901 3362 8919 3373 8915 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 248 PM CDT THU MAY 01 2003 FORECAST CHALLENGES... DETERMINE CHANCE FOR SEVERE WITH THE ACTIVE JET PATTERN FOR BOTH SHORT TERM AND EXTENDED...LOCATION OF WHERE THE FRONT WILL STALL FOR CONVECTIVE INITIATION...TEMPS AND POPS. CURRENTLY... DIVERGENCE ALOFT COMBINED WITH AN UPPER LEVEL SHORT WAVE HAS CREATED A COMPLEX OVER SOUTHEAST MISSOURI. THIS SYSTEM...NOW OVER WESTERN TENNESSEE...WILL CONTINUE TO MOVE TO THE SOUTHEAST...AND HAS PRODUCED AN OUTFLOW BOUNDARY THAT WILL MOVE ACROSS MOST OF THE AREA TONIGHT. THIS BOUNDARY COULD CAUSE SOME CONVECTION TO FIRE THIS AFTERNOON AND EVENING OVER THE NORTHERN AND CENTRAL ZONES. A SECONDARY SHORTWAVE HAS SPARKED CONVECTION OVER NORTHERN ARKANSAS AND WILL ALSO ASSIST IN DEVELOPING THUNDERSTORMS IN THE DELTA. THE SUBTROPICAL JET OVER SOUTHERN TEXAS AND NORTHERN MEXICO WILL MOVE TO THE EAST AND BE A SIGNIFICANT PLAYER IN OUR WEATHER PATTERNS THROUGH THE END OF THE FORECAST PERIOD. SHORT TERM... THERE IS A VERY ACTIVE JET PATTERN IN PLACE WITH THIS APPROACHING FRONTAL SYSTEM. THE CORE BEGINS ENTERING OUR AREA FRIDAY EVENING AND REMAINS PROMINENT THROUGH THE EXTENDED PERIOD. LOWER LEVEL JET STRUCTURE IS NOT VERY IMPRESSIVE...WITH ONLY 10 TO 15 KTS OVER THE AREA. THE FRONT WILL BEGIN ENTERING THE CWA LATE TONIGHT...AND THEN SINK TO THE SOUTHEAST BEFORE STALLING ACROSS THE SOUTHERN ZONES FRIDAY EVENING. THE UPPER LEVEL RIDGE IS FAIRLY ZONAL WITH MANY EMBEDDED SHORTWAVES. WITH MAX TEMPS IN THE 80S AND DEW POINTS IN THE UPPER 60S...THERE IS PLENTY OF MOISTURE AND INSTABILITY TO PRODUCE SOME STRONG THUNDERSTORMS WITH THIS SYSTEM. LAPSE RATES AROUND 7C...PWS AROUND 1.4...CAPES AROUND 2000...AND WET BULB ZERO HEIGHTS AROUND 10,000FT SET THE STAGE FOR SOME SEVERE STORMS TOMORROW. WILL HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE HWO BUT WILL NOT PUT SEVERE WORDING IN THE ZONES. WILL ALSO USE A BLEND OF THE GFS AND ETA FOR ZONES. EXTENDED DISCUSSION ON SUNDAY THROUGH THURSDAY... ON SUNDAY THE STALLED FRONT WILL LIFT TO THE NORTH AHEAD OF THE NEXT FRONTAL SYSTEM. THE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA MONDAY NIGHT INTO TUESDAY AND...WITH THE FLAT UPPER LEVEL RIDGE IN PLACE...IT WILL STALL OVER THE FORECAST AREA. WITH COUPLED JET DYNAMICS AND GOOD INSTABILITY IN PLACE...THERE SHOULD BE SOME STRONG STORMS WITH THIS FRONTAL PASSAGE. FOR WEDNESDAY AND THURSDAY...THE BOUNDARY REMAINS IN PLACE OVER THE SOUTHERN ZONES AND WITH CONTINUED JET ENERGY AND GOOD MOISTURE AND INSTABILITY...WILL KEEP CHANCE POPS IN THROUGH END OF FORECAST PERIOD. PRELIMINARY NUMBERS... JAN EE 065/084 062/084 063 00444 MEI EE 064/083 060/084 062 00444 .JAN... AR...NONE. LA...NONE. MS...NONE. COLSON/MCALLISTER
Hazardous weather outlook, May 1, 4:44 PM CDT, 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 444 PM CDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... A COLD FRONT WILL GRADUALLY PUSH INTO THE ARKLAMISS TONIGHT AND MOVE SOUTHEAST INTO THE CENTER OF MISSISSIPPI FRIDAY AFTERNOON. MOISTURE AND ATMOSPHERIC INSTABILITY WILL INCREASE IN ADVANCE OF THIS SYSTEM...BEGINNING IN NORTH MISSISSIPPI THIS AFTERNOON. A SCATTERED LINE OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST ARKANSAS...NORTH MISSISSIPPI AND NORTHEAST LOUISIANA THIS EVENING. OVERNIGHT THESE STORMS WILL PROBABLY EDGE SOUTHWARD INTO CENTRAL MISSISSIPPI...BUT WEAKENING AS THEY DO SO. ALTHOUGH WIND SHEAR LEVELS WILL BE LOW...SOME STORMS THROUGH THIS PERIOD COULD BE LOCALLY SEVERE...WITH LARGE HAIL AND HIGH WINDS BEING THE MAIN DAMAGE RISK. THIS SAME COLD FRONT WILL SLIDE SLOWLY SOUTHWARD FRIDAY AND ATMOSPHERIC INSTABILITY AND MOISTURE LEVELS WILL RISE OVER THE ENTIRE LOWER MISSISSIPPI VALLEY. COMBINED WITH HEATING THAT WILL OCCUR BY LATE MORNING...THE COLD FRONT WILL PROVIDE ENOUGH FORCING TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA BY MIDDAY. THIS ACTIVITY WILL INCREASE DURING THE AFTERNOON WHEN ISOLATED SEVERE THUNDERSTORMS WILL BECOME MORE LIKELY. BY LATE AFTERNOON MOST OF THE STORMS SHOULD BECOME FOCUSED OVER SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA AND...BY EVENING...ACTIVITY IN THESE AREAS WILL BE ENHANCED BY INCREASING JET STREAM ENERGY. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... ...DAYS TWO AND THREE... THE COMBINATION OF ATMOSPHERIC INSTABILITY...A LINGERING FRONTAL BOUNDARY...AND PULSES OF UPPER LEVEL ENERGY WILL KEEP SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA FRIDAY NIGHT THROUGH LATE SUNDAY AFTERNOON. THE FOCUS OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY WILL MAINLY BE OVER SOUTHERN MISSISSIPPI...SOUTH OF A STALLED FRONTAL BOUNDARY RUNNING FROM WEST TO EAST ACROSS CENTRAL MISSISSIPPI. THE ATMOSPHERE TO THE NORTH OF THE BOUNDARY SHOULD REMAIN STABLE ENOUGH TO KEEP THE RISK OF STRONG STORMS LOW. SUNDAY...SOUTHERLY FLOW WILL BEGIN TO ONCE AGAIN INCREASE OVER THE ENTIRE LOWER MISSISSIPPI VALLEY...IN ADVANCE OF ANOTHER...MORE POWERFUL...DISTURBANCE MOVING INTO THE PLAINS. AT THIS TIME THE ATMOSPHERE OVER MOST OF MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST ARKANSAS WILL DESTABILIZE AGAIN AND SEVERE THUNDERSTORMS WILL BECOME A POSSIBILITY...ESPECIALLY DURING THE AFTERNOON OVER THE DELTA AND SOUTHEAST ARKANSAS. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY AS A STRONG FRONT...ACCOMPANIED BY UPPER LEVEL ENERGY...MOVES INTO THE LOWER MISSISSIPPI VALLEY. INSTABILITY...WIND SHEAR...AND LOW LEVEL MOISTURE WILL INCREASE GREATLY IN ADVANCE OF THE FRONT...PROVIDING THE POSSIBLE FUEL FOR WIDESPREAD HEAVY RAINS AND THUNDERSTORMS OVER THE AREA. THE RISK FROM THIS ACTIVITY WILL COME NOT ONLY FROM SEVERE WEATHER ASSOCIATED WITH THUNDERSTORMS...BUT ALSO FROM FLOODING RESULTING FROM CONTINUED DOWNPOURS. THE SAME FRONTAL BOUNDARY WILL LAG OVER THE REGION TUESDAY AND SHOULD CONTINUE TO BE THE FOCUS FOR HEAVY RAINS AND THUNDERSTORMS. COMPUTER MODELS ARE EXPECTING THE MOISTURE CONTENT OF THE ATMOSPHERE TO REMAIN VERY HIGH AND THIS COULD LEAD TO MORE EXCESSIVE RAINFALL OVER THE LOWER MISSISSIPPI VALLEY. FLOODING IS THE MAIN CONCERN FOR THIS TIME PERIOD...ALTHOUGH SEVERE WEATHER WILL STILL BE POSSIBLE...ESPECIALLY IN EASTERN AND SOUTHERN MISSISSIPPI. MORE UNSETTLED WEATHER IS POSSIBLE FOR WEDNESDAY AND THURSDAY AS AN ACTIVE WEATHER PATTERN LOOKS TO REMAIN OVER THE LOWER MISSISSIPPI VALLEY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH LATE FRIDAY AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.